Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 24, NWS Albuquerque, NM

July 23, 2014Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2014, 6:46 PM MDT for Colfax County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2014, 6:46 PM MDT (00:46 UTC)
Expired
Jul 23, 2014, 8:45 PM MDT
In force
119 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 173 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WGUS55 KABQ 240046
FFWABQ
NMC007-240245-
/O.NEW.KABQ.FF.W.0024.140724T0046Z-140724T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
646 PM MDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 845 PM MDT

* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM SEVERAL SLOW-MOVING THUNDERSTORMS NEAR AND JUST
  NORTHWEST OF RATON. THE STORMS PRODUCING VERY HEAVY RAIN WERE 
  MERGING AND SLOWLY DRIFTING TOWARD THE SOUTH.  RAINFALL RATES OF
  ONE TO ONE AND A HALF INCHES PER HOUR ARE LIKELY...WITH LOCALIZED
  AREAS LIKELY RECEIVING UP TO 2 INCHES.  GREATEST CONCERNS ARE URBAN
  FLOODING...AND RAPID RISES ALONG RATON CREEK AND SMALLER CREEKS AND 
  STREAMS THAT FEED INTO VERMEJO RIVER WEST AND NORTHWEST OF RATON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

&&

LAT...LON 3697 10435 3678 10446 3687 10467 3690 10491
      3700 10491 3701 10461 3700 10437

$$
KJ
2 follow-up statements
531 
WGUS75 KABQ 240118
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
718 PM MDT WED JUL 23 2014

NMC007-240245-
/O.CON.KABQ.FF.W.0024.000000T0000Z-140724T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLFAX NM-
718 PM MDT WED JUL 23 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR NORTH
CENTRAL COLFAX COUNTY...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY THUNDERSTORM RAINS IMPACTS AREAS ALONG THE VERMEJO
RIVER ABOUT 10 TO 15 MILES WEST OF RATON. THE STORMS WERE DRIFTING TOWARD
THE SOUTH.  RAINFALL TOTALS BETWEEN 1 AND 2 INCHES HAVE LIKELY FALLEN
AND ADDITIONAL HEAVY RAIN IS EXPECTED THROUGH THE 8 O'CLOCK HOUR.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.  TURN AROUND...DON'T DROWN.

LAT...LON 3697 10435 3678 10446 3687 10467 3690 10491
      3700 10491 3701 10461 3700 10437

$$

KJ
105 
WGUS75 KABQ 240150
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
750 PM MDT WED JUL 23 2014

NMC007-240200-
/O.CAN.KABQ.FF.W.0024.000000T0000Z-140724T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLFAX NM-
750 PM MDT WED JUL 23 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
COLFAX COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL WAS ENDING
ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING.
SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING
IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3697 10435 3678 10446 3687 10467 3690 10491
      3700 10491 3701 10461 3700 10437

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 5:51 PM MDT, 55 minutes earlier.

Area forecast discussion, Jul 23, 5:51 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 PM MDT WED JUL 23 2014

.AVIATION...
00Z TAF CYCLE
ISOLD SHRA AND TSRA WILL CONTINUE THRU THE EVE ACROSS NORTHERN AND
WESTERN NM. KGUP WILL HAVE THE BEST CHANCE OF BEING IMPACTED BY
STORMS. MUCH OF THE CONVECTION WILL DIMINISH BY 03Z. ASIDE FROM
BRIEF MVFR CIGS/VSBYS IN STRONGER STORMS...VFR CONDITIONS WILL
PREVAIL OVER THE NEXT 18-24 HOURS. LESS CONVECTION IS EXPECTED
THURSDAY AS MORE DRY AND STABLE AIR FILTERS INTO THE STATE. STORMS
THAT DEVELOP THURS AFTN WILL FAVOR NW AND NC NM. HOWEVER...SINCE
THE UPPER HIGH WILL SHIFT SOUTH...STORMS WILL MOVE TOWARD THE
EAST...RATHER THAN THE WEST LIKE IN RECENT DAYS.

34

&&

.PREV DISCUSSION...340 PM MDT WED JUL 23 2014...
.SYNOPSIS...
OVER THE NEXT 3 TO 4 DAYS AT LEAST...PLACEMENT OF BEST SHOWER AND
STORM POTENTIAL WILL BE DRIVEN BY THE LOCATION AND STRENGTH OF
HIGH PRESSURE ALOFT. CURRENTLY HIGH PRESSURE IS QUITE STRONG OVER
SOUTHERN COLORADO AND IS DRIVING STORMS TOWARD THE WEST ND
NORTHWEST ACROSS THE FORECAST AREA. IT IS ALSO PUSHING A MORE
SUBSIDENT AREA ACROSS TEXAS PANHANDLE AND NM EASTERN PLAINS SLOWLY
WESTWARD AS WELL. THUS THE LATTER AREA IS STAYING RAIN FREE. THIS
SUBSIDENT AREA WILL LIKELY CAUSE A LITTLE EARLIER THAN NORMAL
DROP OFF IN STORM ACTIVITY FOR MOST CENTRAL SECTIONS TONIGHT AND
ALLOW LITTLE OR NO STORMS THERE AND FEWER THAN TODAY ACROSS MUCH
OF THE WEST. THE MOISTURE PLUME WILL WILL EASE INTO NORTHWEST NEW
MEXICO ON THURSDAY AND INTO NORTH CENTRAL AREAS FRIDAY. A FRONT
WILL THEN BACK INTO NORTHEAST NEW MEXICO BETWEEN SATURDAY AND
EARLY SUNDAY...PERHAPS FOLLOWED BY A REINFORCEMENT BETWEEN SUNDAY
AFTERNOON AND MONDAY. THIS SHOULD LEAD TO AN UPTICK IN SHOWERS
AND THUNDERSTORMS IN THE NORTHEAST SECTION OF THE STATE SATURDAY
AND PERHAPS OVER A LARGER AREA OF THE STATE BETWEEN SUNDAY AND
TUESDAY AS THE UPPER HIGH ALSO SHIFTS MORE INTO ARIZONA.

&&

.DISCUSSION...
STRONG HIGH PRESSURE IS CENTERED OVER SOUTH CENTRAL CO. THIS
LOCATION WILL CONTINUE TO STEER STORMS FROM EAST TO WEST OVER
MOST OF THE FCST AREA INTO THE NIGHT. SUBSIDENT AREA COMING INTO
EAST NM HAS SHUT DOWN STORM DEVELOPMENT THERE AND THAT SUPPRESSIVE
REGIME SHOULD GREATLY LIMIT CONVECTION ACROSS CENTRAL AREAS THU
WHILE REDUCING IT PERHAPS TO A DEGREE ACROSS W CENTRAL OR SW
SECTIONS. THE DRIER AND OR MORE SUBSIDENT AIRMASS ENGULFING EVEN
LARGER PORTION OF THE STATE FOR THE REST OF THE WEEK AND PERHAPS
INTO SATURDAY...SUPPORTED BY ALL THE FCST MODELS...SO POPS NEEDED
SOME SIGNIFICANT TRIMMING...MOST RADICALLY ACROSS THE SE TWO
THIRDS OR SO OF THE STATE. SOME LEE SIDE TROUGHING MAY INDUCE SOME
BREEZY CONDITIONS AT TIMES ACROSS THE NE THIRD OR SO. BUMPED UP
AFTN HIGHS A FEW DEGREES MAINLY FRI AND SAT ACROSS MAINLY THE EAST
HALF OF FCST AREA.

LATER IN THE WEEKEND AND EARLY NEXT WEEK WE SHOULD SEE SOME INCREASE
IN STORM COVERAGE AS HIGH PRESSURE EASES INTO AZ...ALLOWING AT
LEAST A COUPLE OF BACK DOOR FRONTS TO SWEEP ACROSS AT LEAST THE NE
HALF OR THREE QUARTERS OF THE STATE. THE MORE SUBSTANTIAL FRONT WILL
LIKELY ARRIVE BETWEEN LATE SAT AND EARLY MON. ANY CONVECTION
DEVELOPING ALONG THE LEADING EDGE OF THE FRONTS MAY CAUSE THE
BOUNDARIES TO SURGE A BIT FARTHER SOUTH AND WEST THAN WHAT THE
MODELS ARE CURRENTLY SUGGESTING...BUT AN INCREASE IN POPS AND A
DOWNWARD TREND IN TEMPERATURES SEEMS FAIRLY LIKELY TO OCCUR IN AT
LEAST THE NE HALF OF THE STATE.

43

&&

.FIRE WEATHER...
UPPER HIGH WILL REMAIN OVER PORTIONS OF NEW MEXICO THROUGH SATURDAY.
THE AREA WILL REMAIN UNDER RECYCLE MODE IN TERMS OF MONSOONAL
MOISTURE. THIS MEANS SHRINKING WETTING RAIN FOOTPRINTS AND GRADUAL
DRYING NEAR THE SURFACE. THE WETTER STORMS SHOULD FAVOR THE FAR
WEST/NORTHWEST BASED ON LATEST MODELING AND EXPECTED HIGHER
ATMOSPHERIC MOISTURE PLUME LOCATION. TEMPERATURES WILL REMAIN
ABOVE NORMAL BOTH DAY AND NIGHTTIME. HUMIDITY VALUES LOOK TO BE
SEASONABLE IF NOT A LITTLE BELOW SEASONABLE LEVELS BUT CERTAINLY
NOT ROCK BOTTOM. LACK OF A MID LEVEL DRY SLOT OR INTRUSION MEANS
THE ABSENCE OF VERY LOW RH READINGS. LOCALIZED STRONG OUTFLOW WIND
WILL REMAIN A CONCERN DURING THIS PERIOD DUE TO SOME DRYING OF THE
ATMOSPHERE. BREEZES EXPECTED THURSDAY AFTERNOON ACROSS THE EAST
DUE TO LEE SIDE TROUGHING EXPECTED THERE.

STILL LOOKING AT A STRONGER BACK DOOR COLD FRONT TO UNDERCUT THE
UPPER HIGH FROM THE EAST ON SUNDAY. STORMS SHOULD BECOME MORE
CONCENTRATED AND PROVIDE A LARGER FOOTPRINT OF WETTING RAIN DURING
THE AFTERNOON AND OVERNIGHT HOURS. THIS UPTICK IN STORM
COVERAGE...ESPECIALLY FAVORING THE EAST AND SANGRES SHOULD CONTINUE
THROUGH TUESDAY. HUMIDITY SHOULD ALSO INCREASE DURING THIS PERIOD AS
DEWPOINTS INCREASE AND TEMPERATURES DECREASE. THE UPPER HIGH IS
EXPECTED TO ALSO SHIFT FURTHER WEST AND NORTH DURING THIS PERIOD.
CONFIDENCE IS PRETTY GOOD FOR THIS OUTCOME BASED ON LATEST MODEL
TRENDS.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 23, 5:20 AM MDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 AM MDT WED JUL 23 2014

NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
520 AM MDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE WESTERN
HALF OF NEW MEXICO TODAY AND THIS EVENING. SOME SLOW-MOVING STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO GRADUALLY
SHIFT TO THE NORTHERN TIER OF NEW MEXICO THURSDAY AND FRIDAY. AN
INCREASE IN SHOWERS AND THUNDERSTORMS IS THEN EXPECTED
SATURDAY...SUNDAY...AND MONDAY...ESPECIALLY IN THE NORTHEASTERN
QUADRANT OF NEW MEXICO WHERE SOME STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TO THE NATIONAL WEATHER
SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT
WEATHER.GOV/ABQ. SPOTTERS CAN ALSO SUBMIT WEATHER REPORTS AND
PHOTOS VIA OUR FACEBOOK PAGE OR TWITTER USING THE HASHTAG N M W X.

52

In the hours before

Special weather statement, Jul 23, 3:54 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
354 PM MDT WED JUL 23 2014

NMZ511-518-519-232230-
JEMEZ MOUNTAINS-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANTA
FE METRO AREA-
354 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL COUNTY
THROUGH 430 PM MDT...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM ABOUT 5 MILES
NORTHEAST OF BERNALILLO TO NEAR ALGODONES...MOVING SLOWLY WEST AT
AROUND 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...BERNALILLO...RIO RANCHO...
SANTA ANA PUEBLO...CORONADO STATE MONUMENT...SANDIA PUEBLO...
ENCHANTED HILLS...MARIPOSA...RIO RANCHO CITY CENTER...VISTA HILLS...
NORTHERN MEADOWS...CORRALES...RIO RANCHO INTEL AREA...CABEZON AND
JEMEZ CANYON RESERVOIR.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 236 AND 258...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3549 10629 3528 10645 3526 10651 3522 10652
      3523 10683 3550 10665
TIME...MOT...LOC 2154Z 096DEG 7KT 3536 10648

KJ
Local storm report, Jul 23, 6:01 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 PM MDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      ALGODONES               35.38N 106.48W
07/23/2014                   SANDOVAL           NM   EMERGENCY MNGR

            RAPID RUNOFF FROM AN ESTIMATED 2-4 INCH DOWNPOUR
            RESULTED IN A BREACHED LEVEE THAT FLOODED SEVERAL HOMES
            ACROSS FROM THE ALGODONES FIRE STATION.

&&

EVENT NUMBER ABQ1401127

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:10 PM MDTAreal Flood AdvisoryABQColfax95 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.